Vaping-Related Lung Injuries Still Happening -- And May Look Like COVID-19
Reports of serious, even deadly, vaping-linked lung injuries dominated the headlines late last year, then COVID-19 took over the news.
But those lung injuries haven't gone away, and signs of e-cigarette or vaping product use-associated lung injury (EVALI) can look a lot like a COVID-19 infection, federal and state health officials warn.
Eight cases of EVALI were reported in California in April, during the early days of the COVID-19 pandemic, according to a new report from the California Department of Public Health and the U.S. Centers for Disease Control and Prevention (CDC).
"Teens didn't stop vaping because of COVID," said Dr. Jamie Garfield, a pulmonary care doctor in Philadelphia and volunteer spokeswoman for the American Lung Association. But doctors may not be looking for EVALI much anymore, she said. Garfield was not involved with the new study.
"When the prevalence of any disease is really high, everything that quacks like a duck is a duck, and in March and April, everything that sort of looked like COVID was COVID. This is where history-taking becomes very important. You have to know if a kid is vaping and what they're vaping," Garfield explained.
EVALI symptoms include:
- Shortness of breath
- Fever and chills
- Rapid heart rate and chest pain
The CDC stopped tracking EVALI in mid-February, because cases appeared to be waning after a September peak. As of Feb. 18, more than 2,800 people nationwide had been hospitalized with life-threatening lung damage tied to e-cigarette use, the CDC said. Sixty-eight died.
Research into these cases strongly suggests that an additive called vitamin E acetate, which is sometimes used in pot-laced vapes, triggers EVALI, the CDC said.
A recent U.S. study estimated that one in 10 middle and high school kids had vaped within the past month. At some schools, e-cigarette use was as high as 60%, according to findings published online recently in the Journal of Adolescent Health.
According to the new CDC report, the eight California EVALI patients went to the hospital about four days after symptoms began. Their average age was 17. Six said they had vaped THC (the psychoactive ingredient in marijuana).
Four of the teens needed intensive care and two needed mechanical ventilation to breathe. None tested positive for COVID-19, study author Dr. Christina Armatas, of the California Department of Public Health, and her colleagues noted.
These were the first cases reported in California since February. The researchers said it wasn't clear if EVALI cases had been missed in March. The findings were published June 26 in the CDC's Morbidity and Mortality Weekly Report.
Dr. Len Horovitz, a pulmonologist at Lenox Hill Hospital in New York City, noted that people with EVALI could also have COVID-19. He said it's not clear whether vaping increases susceptibility to the new coronavirus, but it definitely increases the risk for COVID-19 complications. No one should be vaping, he added.
"There's never been a place for vaping. Just because it's legal doesn't mean it's OK," Horovitz said.
Garfield agreed. "Vaping is not a safe alternative to smoking. Anything you put into your lungs besides clear air can increase your risk of lung injury," she said.
If you do vape, use only pre-packaged products and never anything that has been tampered with in any way, she advised. There are programs to help you quit, Garfield added.
Finally, she said it's important to see a doctor if you use e-cigarettes and develop symptoms like cough, shortness of breath or fever -- and to be honest about your vaping so you can get the right diagnosis.
Learn more about e-cigarette- or vaping-related lung injuries from the American Lung Association.
SOURCES: Jamie Garfield, MD, pulmonary and critical care specialist, Temple Lung Center, Philadelphia, and volunteer medical spokeswoman, American Lung Association; Len Horovitz, MD, pulmonologist, Lenox Hill Hospital, New York City; Morbidity and Mortality Weekly Report, June 26, 2020
Health News is provided as a service to Medicine Shoppe Pharmacy site users by HealthDay. Medicine Shoppe Pharmacy nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please seek medical advice directly from your pharmacist or physician.
Copyright © 2022 HealthDay All Rights Reserved.